California, 2008

Flash Flooding and Winter Storm in California, December 13 to 17, 2008

December 13 to 17, 2008 · NWS SGX · 14 events in 8 counties and zones

A pair of winter storms associated with a vigorous, cold upper-low brought periods of high winds, heavy rain, and snow to the region from late on the 13th through the 17th. The first storm brought rain to the lower elevations and gusty winds and very heavy snow to the mountains and deserts.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
$735,000
Crop damage
$610,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A pair of winter storms associated with a vigorous, cold upper-low brought periods of high winds, heavy rain, and snow to the region from late on the 13th through the 17th. The first storm brought rain to the lower elevations and gusty winds and very heavy snow to the mountains and deserts. Blizzard conditions forced the closure of mountain highways while heavy rain caused a debris flow in the Santiago Burn Area. Snowfall accumulations from this first storm measured 31 inches at Big Bear Lake, 30 inches at Running Springs, and 24 inches at Forest Falls. The second storm on the 17th was notable for its significant rains in the low deserts and heavy snowfall in the mountains and high deserts. Heavy rain caused significant flooding in the Tijauna River valley. Surface offshore pressure gradients and mid-level easterly flow brought dry air into the region, resulting in widespread evaporative cooling and snow levels down to the desert floor. The winter storm dumped 20 inches of snow in Pinon Hills, 18 inches of snow in Hesperia, Lucerne Valley, Palomar Mountain, and Julian, 16 inches of snow in Idyllwild, 14 inches in Victorville, and even 4 inches in Shelter Valley. Local snowfall amounts in excess of 2 feet occurred in the San Bernardino Mountains. Total snowfall accumulations at Big Bear Lake for the 5 day period ending on the 17th was an impressive 54 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 13, 9:30 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 13, 9:30 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT DEC 13 2008

.SYNOPSIS...A COLD LOW PRESSURE TROUGH MOVING SOUTH ACROSS
CALIFORNIA WILL BRING COOL...WINDY WEATHER AND A MUCH DEEPER MARINE
LAYER TODAY. LIGHT RAIN AND DRIZZLE ARE POSSIBLE WEST OF THE
MOUNTAINS. MORE SUBSTANTIAL RAIN WILL FALL SUNDAY NIGHT AND MONDAY
WHEN A STRONGER UPPER LEVEL TROUGH MOVES ACROSS SOUTHERN CALIFORNIA.
SEVERAL INCHES OF SNOW ARE LIKELY IN THE MOUNTAINS ABOVE 6000 FEET.
UNSETTLED WEATHER WILL CONTINUE MOST OF NEXT WEEK WITH BELOW NORMAL
DAYTIME TEMPERATURES.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

MARINE LAYER DEPTH IS AROUND 4500 FEET THIS MORNING AND WAS SPILLING
THROUGH THE MTN PASSES ALONG INTERSTATES 15 IN SBD COUNTY...THE I-10
IN RIVERSIDE COUNTY...AND INTERSTATE 8 IN SAN DIEGO COUNTY. THERE
HAVE BEEN SOME REPORTS OF LIGHT RAIN...BUT NOT YET MEASURABLE. THIS
SCENARIO IS FAVORABLE FOR LIGHT RAIN OR DRIZZLE FROM THE MTNS
WESTWARD TO THE COAST AND WILL PERSIST INTO THIS EVENING.

ONSHORE PRESSURE GRADIENTS THIS MORNING ARE NOW NEARLY 15 MB TO
TONOPAH...AND 5 MB TO IMPERIAL. WINDS ARE STARTING TO INCREASE IN
SOME OF THE MOUNTAIN AND DESERT AREAS. WITH A STRONG UPPER LEVEL JET
MOING SOUTH ACROSS THE REGION COUPLED WITH INCREASING SFC PRESSURE
GRADIENTS AND COLD AIR ADVECTION...A WIND ADVISORY HAS BEEN ISSUED
FOR THE MTNS AND DESERTS UNTIL MIDNIGHT TONIGHT FOR WINDS FROM 25 TO
35 MPH THAT WILL GUST TO 55 MPH AT TIMES. THE BEST SUPPORT FOR
STRONGEST WINDS THIS AFTERNOON WILL BE OVER SAN BERNARDINO
COUNTY...THEN SHIFT SOUTH INTO SAN DIEGO AND RIVERSIDE COUNTIES
LATER THIS AFTERNOON/EVENING AS THE TROUGH DIGS SOUTH. EVEN THE
COASTAL AND INLAND AREAS WILL EXPERIENCE BREEZY CONDITIONS TODAY
WITH WINDS FROM 15 TO 25 MPH. SMALL CRAFT ADVISORIES ARE POSTED FOR
THE INNER AND OUTER WATERS.

BEACH EROSION IS A CONCERN TODAY WITH INCREASING SURF COUPLED WITH
HIGH ASTRONOMICAL TIDES OF 7.7 FEET THIS MORNING.

FOR SATURDAY NIGHT AND SUNDAY THE COLD AIR ALOFT WILL DISRUPT THE
INVERSION AND MIX OUT THE MARINE LAYER FOR PARTIAL CLEARING. PRECIP
CHANCES WILL DECREASE AS WELL...AND SUNDAY MAY END UP DRY IN MOST
AREAS.

RAIN CHANCES WILL INCREASE AGAIN ON SUNDAY NIGHT AND MONDAY AS DEEP
LAYER MOISTURE SURGES INLAND FROM THE PACIFIC. CROSS SECTIONS SHOW
NEAR SATURATION TO 10KFT. SOUTHWEST WINDS IN THE 850-700 MB LAYER
FAVOR SUBSTANTIAL OROGRAPHIC LIFT AND SEVERAL HOURS OF STEADY
MODERATE RAIN MONDAY. RAIN TOTALS OF 2-3 INCHES ARE POSSIBLE ON THE
COASTAL MTN SLOPES BY MONDAY NIGHT. SNOW LEVELS WILL FALL FROM 6500
FEET TODAY TO BETWEEN 4000 AND 5000 FEET MONDAY...WITH HEAVY SNOW
ACCUMULATING TO A FOOT OR MORE ABOVE 6000 FEET.

THE TROUGH AXIS SWEEPS ACROSS SOCAL TUE NIGHT AND WED MORNING WITH
CONVECTIVE SHOWERS AND POSSIBLE THUNDERSTORMS IN THE COLD UNSTABLE
AIRMASS DURING THAT TIME. 500 MB TEMPS FALL BELOW -25 DEG C SO SMALL
HAIL IS POSSIBLE. STRONG CYCLONIC FLOW AND SHEAR WILL BRING A THREAT
OF WATERSPOUTS...AND AN ISOLATED TORNADO OVER LAND IS POSSIBLE.

LONG RANGE MODELS THIS MORNING ARE FORECASTING A BREAK IN THE
WEATHER THURSDAY AND FRIDAY...BUT THERE IS STILL SIGNIFICANT
UNCERTAINTY ABOUT THE LONG RANGE SOLN.

&&

.AVIATION...
131700Z...A MOIST AIRMASS BELOW 8000 FEET MSL WILL ALLOW MOSTLY
OVERCAST SKIES TO CONTINUE WEST OF THE MOUNTAINS. BASES WILL RANGE
FROM 3000 TO 4000 FT MSL...LOCALLY DOWN TO 2000 FT MSL IN DRIZZLE.
LOWER CLOUD LAYERS WILL LOCALLY MERGE WITH HIGHER CLOUDS TO NEAR
8000 FEET MSL AND HIGHER TERRAIN WILL BE OBSCURED. VISIBILITIES
SHOULD REMAIN AT OR ABOVE 5 SM...BUT LOCALLY DOWN TO 3 SM IN
DRIZZLE. STRONG WESTERLY FLOW WILL CREATE LOCALLY STRONG UP AND
DOWNDRAFTS AND WINDS SHEAR NEAR THE MOUNTAINS. DRIZZLE AND ISOLATED
SHOWERS ARE EXPECTED.

&&

.MARINE...VERY HIGH TIDES OF AROUND 7 FEET OR GREATER ARE EXPECTED
EACH MORNING THROUGH MONDAY MORNING. WIND...SWELL AND SURF WILL ALL
INCREASE THIS AFTERNOON AS A STORM APPROACHES FROM THE NORTH. THE
STORM HAS PROMPTED THE ISSUANCE OF A HIGH SURF ADVISORY AND A
COASTAL FLOOD ADVISORY FOR THE BEACHES... AND A SMALL CRAFT ADVISORY
FOR HAZARDOUS SEA FOR THE INNER AND OUTER WATERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS FROM 10 AM TO
MIDNIGHT...SEE LAXNPWSGX.

COASTAL FLOOD ADVISORY UNTIL 11 AM PST MONDAY FOR ALL BEACHES...SEE
LAXCFWSGX.

HIGH SURF ADVISORY...SEE LAXSRFSGX.

SMALL CRAFT ADVISORY FROM 1 PM TODAY TO 4 AM SUNDAY...SEE LAXMWWSGX.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

EXTENDED HYDROLOGIC FORECAST...SEE LAXESFSGX.

&&

PUBLIC...PG
AVIATION/MARINE...SMALL
Hazardous weather outlook, Dec 13, 3:00 AM PST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SAT DEC 13 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-140000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS THROUGH MIDNIGHT
TONIGHT.

AT THE COAST...A COASTAL FLOOD ADVISORY...A HIGH SURF ADVISORY...AND
A HIGH RIP CURRENT RISK ARE ALL IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SERIES OF STORMS WILL BRING OCCASIONAL RAIN AND MOUNTAIN SNOW NEXT
WEEK. THE HEAVIEST RAIN IS EXPECTED MONDAY...WITH SCATTERED SHOWERS
TUESDAY AND WEDNESDAY. FLOODING AND DEBRIS FLOW WILL BE
POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS AND ON
STEEP TERRAIN. STRONG GUSTY WINDS WILL OCCUR AT TIMES OVER THE
MOUNTAINS AND DESERTS.

A COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM MONDAY FOR HIGH
ASTRONOMICAL TIDES AND ELEVATED SURF.

A HIGH SURF ADVISORY AND ELEVATED RIP CURRENT RISK CONTINUE AT THE
BEACHES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE ACTIVATED NEXT
WEEK.

MOEDE

In the hours before

Special weather statement, Dec 13, 9:00 AM PST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST SAT DEC 13 2008

CAZ042-043-048-050-055>058-060>062-140500-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
900 AM PST SAT DEC 13 2008

...COLD AND RAINY WEATHER PATTERN FOR SOUTHWEST CALIFORNIA...

A DEEP LOW PRESSURE TROUGH DEVELOPING OVER THE WEST WILL BRING A
SERIES OF WEATHER SYSTEMS INTO SOUTHERN CALIFORNIA FROM THE NORTH
NEXT WEEK...BRINGING LOWER TEMPERATURES WITH PERIODS OF RAIN AND
MOUNTAIN SNOW AT TIMES.

THE FIRST CHANCE OF PRECIPITATION WILL BE TODAY AS THE MARINE
LAYER RAPIDLY DEEPENS...THOUGH MOST RAINFALL AMOUNTS SHOULD BE LESS
THAN ONE-QUARTER INCH. THE CHANCES FOR RAIN DECREASE TONIGHT AND
SUNDAY BEFORE MORE SIGNIFICANT PRECIPITATION MOVES IN SUNDAY NIGHT
AND MONDAY WITH A STRONG WAVE ASSOCIATED WITH THE LOW PRESSURE
SYSTEM. ANOTHER WAVE COULD BRING MORE PRECIPITATION TUESDAY NIGHT OR
EARLY WEDNESDAY. GIVEN THE MOIST PATTERN...SHOWERS COULD OCCUR AT
ALMOST ANYTIME NEXT WEEK.

PRELIMINARY RAINFALL ESTIMATES THROUGH THE MIDDLE OF NEXT WEEK RANGE
FROM ABOUT ONE TO TWO INCHES WEST OF THE MOUNTAINS...TWO TO FOUR
INCHES ON THE WEST FACING MOUNTAIN SLOPES AND A HALF-INCH TO ONE
INCH IN THE DESERTS. HOWEVER...IN ANY OF THESE AREAS...LOCALLY
HEAVIER RAINFALL COULD OCCUR.

CONDITIONS WILL ALSO BE MUCH COOLER THAN DURING RECENT WEEKS. SNOW
LEVELS WILL START OUT ABOVE 7000 FEET TODAY AND THEN GRADUALLY LOWER
TO 4000 TO 5000 FEET BY MONDAY. SNOW LEVELS BETWEEN 4000 AND 5000
FEET WILL CONTINUE THROUGH THURSDAY...THOUGH IT COULD GET LOCALLY
LOWER...ESPECIALLY TUESDAY NIGHT OR WEDNESDAY. THERE COULD BE ONE TO
TWO FEET OF SNOW AT THE HIGHER ELEVATIONS OF THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS WITH UP TO ONE FOOT IN THE HIGHER PARTS
OF THE SAN DIEGO COUNTY MOUNTAINS. SEVERAL INCHES OF SNOW COULD FALL
ON THE PEAKS OF THE SANTA ANA MOUNTAINS. SNOW...BLOWING SNOW AND
DENSE FOG WILL SEVERELY REDUCE VISIBILITIES AT TIMES AND MAKE TRAVEL
HAZARDOUS THROUGH THE MOUNTAINS DURING THIS PERIOD.

PERIODS OF HEAVY RAIN WILL INCREASE THE FLASH FLOOD POTENTIAL.
RESIDENTS LIVING IN AND BELOW RECENTLY BURNED AREAS OR ON AND BELOW
STEEP TERRAIN SHOULD BE PREPARED FOR POSSIBLE FLASH FLOODING AND
DEBRIS FLOW. PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD MONITOR THE
LATEST WEATHER FORECASTS.

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 high wind, 2 heavy snow, 2 flash flood, 1 heavy rain. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
December 13, 12:05 PM PST to 5:51 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Onshore flow and strong winds across the mountains caused very gusty downslope winds over the deserts. Wind gusts up to 72 MPH were measured by Burns Canyon RAWS. A trained weather spotter also measured a 62 MPH wind gust at Lucerne Valley.

Winter Storm, San Bernardino County Mountains

When
December 15, 2:00 AM PST to 7:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The first in a series of significant winter storms dumped 2-3 feet of new snow in the San Bernardino Mountains. Total snowfall accumulations measured 31 inches at Big Bear Lake, 30 inches at Running Springs, and 24 inches at Forest Falls. Most mountain highways were closed because of heavy snow and trapped motorists. Approximately 25 vehicles were stranded on Highway 330 near Running Springs and another 9 vehicles were stranded on Highway 38 near Cedar Falls.

Heavy Snow, Riverside County Mountains

When
December 15, 6:00 AM PST to 1:56 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Snow began to fall in Idyllwild around 0600 PST. By 1400 PST a total of 9 inches had accumulated and the snow had turned to rain.

Heavy Snow, Apple and Lucerne Valleys

When
December 15, 7:00 AM PST to 7:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Snow began in Lucerne Valley around 1000 PST. By 1130 PST 4 inches of snow had accumulated. Snowfall ended around 1900 PST, with a total accumulation of 9 inches.

Heavy Rain, Orange

When
December 15, 8:00 AM PST to 10:30 AM PST
Where
Orange County, 0.47 mi E of Disneyland
Injuries
14 direct, 0 indirect
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.819, -117.892

Shortly after 0900 PST, the roof of a classroom partially collapsed due to heavy rain. Fourteen people, ages 17 to 50, were taken to the hospital with minor injuries.

Flash Flood, Orange

When
December 15, 10:30 AM PST to 11:30 AM PST
Where
Orange County, 1.35 mi NW of Modjeska to 0.69 mi NW of Modjeska
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.716, -117.643

Heavy rain in the Santiago Burn Area caused mud and debris flows in Modjeska Canyon. Many of the roads and yards that were buried in mud by this debris flow were impacted by similar debris flows last winter. The amount of mud and rock left in the wake of the debris flow was extensive but damage to roads and property was minor.

High Wind, Apple and Lucerne Valleys

When
December 15, 6:51 PM PST to 7:51 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Onshore flow caused gusty downslope winds in the deserts. A peak wind gust of 59 MPH was measured by the Burns Canyon RAWS.

Winter Storm, San Diego County Mountains

When
December 17, 12:00 AM PST to 10:00 PM PST
Where
San Diego County Mountains forecast zone
Property damage
$100,000
Reported by
NWS Employee
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Significant snowfall was observed above 3000 ft in the San Diego Mountains with 18 inches measured at Palomar Mountain and Julian. The heavy snow caused widespread tree damage between 3500-4000 ft. Live Oaks were especially hard hit due to their large growing habit and because they keep their leaves year-round. Some limbs and trees fell onto structures and roadways. A few tool sheds were also damaged by the weight of the snow.

Winter Storm, Apple and Lucerne Valleys

When
December 17, 12:00 AM PST to 10:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The San Bernardino County Deserts received 6-20 inches of snow from a significant winter storm. The COOP observer in Hesperia measured 18 inches of snow. Elsewhere, trained weather spotters measured 20 inches of snow in Pinon Hills, 18 inches of snow in Lucerne Valley, 14 inches of snow in parts of Victorville, 12 inches of snow in Adelanto, and 7 inches of snow in Apple Valley. Interstate 15 through the Cajon Pass was shutdown for 24 hours due to heavy snow, the longest closure of that stretch of I-15 in more than 15 years.

Winter Storm, Riverside County Mountains

When
December 17, 12:00 AM PST to 10:00 PM PST
Where
Riverside County Mountains forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Riverside County Mountains received in excess of 16 inches of snow from a significant winter storm. The Idyllwild Fire Department measured 16 inches of new snow from this storm, however higher amounts probably fell in nearby areas where the flow was favorable for heavier snowfall. Tree damage resulted in power outages in Idyllwild and Fern Valley.

Winter Storm, San Bernardino County Mountains

When
December 17, 12:00 AM PST to 10:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The San Bernardino County Mountains received 18-24 inches of new snow from a significant winter storm. The Big Bear Lake Fire Department measured 23 inches of new snow from this storm, bringing their 5 day total accumulation to an impressive 54 inches. Interstate 15 through the Cajon Pass was shutdown for 24 hours due to heavy snow, the longest closure of that stretch of I-15 in more than 15 years.

High Wind, Santa Ana Mountains and Foothills

When
December 17, 10:30 AM PST to 4:30 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Gusts over 58 MPH were measured by the Fremont Canyon RAWS between 1030 and 1630 PST. Sustained winds of 48 MPH with gusts to 69 MPH was measured at 1230 PST.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 17, 11:12 AM PST to 1:12 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A wind gust of 72 MPH was measured by the Beaumont RAWS.

Flash Flood, San Diego

When
December 17, 11:30 AM PST to 3:30 PM PST
Where
San Diego County, 1.02 mi WNW of San Ysidro to 0.33 mi E of (Nrs)naf Imperial Be
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Property damage
$250,000
Crop damage
$610,000
Reported by
Newspaper
Coordinates
32.554, -117.067

Significant flooding in the Tijuana River Valley resulted in the deaths of a Tijuana man and numerous ranch and farm animals. At least 21 people had to be rescued, including 6 by helicopter. Three men were taken to a hospital and treated for hypothermia. An estimated 70 horses were also rescued. Three horses drowned before they could be rescued and another horse was later euthanized due to a leg injury. Fifteen goats and an unknown number of dogs also died in the flood. One farmer lost $600,000 dollars worth of his crop while another lost $10,000 dollars worth of watermelons. The one human death occurred outside the forecast area in Tijuana, Mexico. The flash flood occurred when both the Tijuana River and a nearby flood control channel became dammed with with sediment, trash, and other debris.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145333, 146847, 145350, 145345, 145355, 147748, 147080, 146808, 146821, 146828, 146829, 147200, 147199, 147079.